Anticoagulation in Patients with Cancer
AC is a 64 year old female with multiple myeloma. She is in her 3rd cycle of the regimen CyBorD when she presents to the ER with chest pain and sudden onset of shortness of breath at rest. A CT of the chest and abdomen confirms that AC has a pulmonary embolism (PE). She is initiated on therapeutic enoxaparin at 1mg/kg BID.
Patients with cancer have a relatively high risk of developing blood clots. In fact, DVTs and PEs are some of the leading causes of morbidity and mortality in cancer patients.
There are a few reasons for it. Cancer induces a hypercoagulable state by directly influencing clotting factors and causing inflammation. On top of that, many medications used to treat cancer (including bortezomib in the CyBorD regimen above) increase the risk of venous thromboembolism (VTE).
Throw in sitting in infusion chairs for long periods of time followed by inactivity due to fatigue as a side effect of chemotherapy, and you’ve got yourself a recipe for a clot.
So we often find ourselves in a position where we need to treat VTE in cancer patients. But are all anticoagulants considered equal in cancer?
Low Molecular Weight Heparins (LMWH) such as enoxaparin and dalteparin are the anticoagulants of choice in cancer patients. Nothing has ever beat them in a head to head trial.
So, if at all possible, look to use Lovenox or similar in your cancer patients. How long do you treat?
For the first VTE, it’s similar to how we manage a DVT/PE in a patient without cancer. We’ll follow the standard 3 – 6 month treatment with therapeutic doses of LMWH. We may err more on the side of 6 months because cancer patients are higher risk.
However, if the clots become a repeat offender, then the patient may need lifelong therapeutic anticoagulation.
And even though this means injecting themselves once or twice a day with enoxaparin, that is the gold standard.
If your patient is unable or unwilling to inject themselves, can you use something else? What about one of those fancy “oral” anticoagulants?
Almost universally, warfarin is not recommended in cancer patients. There’s just too much potential for mishaps with drug/food/lifestyle interactions. It’s difficult to maintain a stable INR. So we really try to avoid it in cancer.
New Oral Anticoagulants (NOACs) circumvent many of the drug and food interactions with warfarin. They’re also gaining some traction for VTE prophylaxis in cancer patients. For VTE treatment, most data indicates that NOACs can work, but they have a considerably higher bleeding risk.
Certainly, they are better than no anticoagulation. So as always, you’ll have to tailor your clinical decisions to your patient.
A quick warning for anticoagulation and cancer patients: Many chemotherapy agents wreak havoc on your patient’s hgb/hct and platelet levels. So closely monitor and watch out for bleeds. Especially when counts hit their low point (nadir) after each cycle.
The nadir is different for each chemo regimen, but it’s usually somewhere around 7 – 14 days after treatment. After hitting that low point, the counts should recover.
We tend to get worried when platelets fall below 50k. At that point we’ll consider temporarily holding (or at least reducing the dose) of anticoagulation to mitigate the bleed risk.
And also remember…LMWH is contraindicated in dialysis and needs to be dose adjusted in renal failure. So if your patient fits either of those criteria be on the lookout.
Contribution from Brandon Dyson, PharmD, BCPS